MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6081228
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The fractured interbody was received and the complaint was confirmed.Note the inserter was not returned for evaluation.Examination of the device found the cage was fractured into five pieces right at the threaded inserter attachment feature consistent with excessive off angled force.The insert and twist procedure required for implantation of the large mp cage requires adequate distraction, excessively forcing the implant on the inserter or leaving the inserter too loose during malletting can result in fracture.No definitive root cause can be determined however, implant selection, insufficient space prep/distraction, off-axis impact with the mallet or an attempt to forcibly rotate an over sized implant in the disc space is suggestively the causes or contributors to the event.No additional investigation can be completed.Labeling review: ".Warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks." ".All implants should be used only with the appropriately designated instrument." ".Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".Devices should be inspected for damage prior to implantation.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.".
 
Event or Problem Description
The cage was implanted according to the surgical instructions using the insert and rotate technique.When the cage was rotated to its final position, it broke into several fragments.All fragments have been removed.The patient was then treated with new cages and the case was finalized.

Brand Name
NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key15968967
Report Number2031966-2022-00282
Device Sequence Number17371621
Product Code MAX
UDI-Device Identifier00887517283887
UDI-Public887517283887
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6081228
Device Lot NumberNU8832
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2022
Initial Report FDA Received Date12/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INSERTER
Patient SexPrefer Not To Disclose